Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic. Over 260 medications have been reported to cause tinnitus as a side effect. In many cases, however, no underlying cause could be identified.
The similarities between chronic pain and tinnitus have led researchers to develop a mindfulness-based tinnitus stress reduction (MBTSR) program. The results of a pilot study, which were published in The Hearing Journal, found that participants of an eight-week MBTSR program experienced significantly altered perceptions of their tinnitus. This included a reduction in depression and anxiety.
Many drugs have been studied for treating tinnitus. For some, treatment with low doses of anti-anxiety drugs -- such as Valium or antidepressants such as Elavil -- help reduce tinnitus. The use of a steroid placed into the middle ear along with an anti-anxiety medicine called alprazolam has been shown to be effective for some people. Some small studies have shown that a hormone called misoprostol may be helpful in some cases.
The outlook for tinnitus depends on its cause. In people with tinnitus related to earwax buildup or medications, the condition usually will go away when the earwax is removed or the medication is stopped. In people with tinnitus related to sudden, loud noise, tinnitus may improve gradually, although there may be some permanent noise-related hearing loss.
Repetitive transcranial magnetic stimulation (rTMS). This technique, which uses a small device placed on the scalp to generate short magnetic pulses, is already being used to normalize electrical activity in the brains of people with epilepsy. Preliminary trials of rTMS in humans, funded by the NIDCD, are helping researchers pinpoint the best places in the brain to stimulate in order to suppress tinnitus. Researchers are also looking for ways to identify which people are most likely to respond well to stimulation devices.